Kansas, 2006

Tornado in Kansas, January 28, 2006

January 28, 2006 · NWS ICT · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 28, 10:36 AM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Jan 28, 10:36 AM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
1036 AM CST SAT JAN 28 2006

.UPDATE...

WILL UPDATE TO KEEP UP WITH CURRENT TRENDS.

CLEARING LINE HAS BEEN PROGRESSING PRETTY QUICKLY EAST OVER THE LAST
FEW HOURS. SO WILL UPDATE CLOUD GRIDS TO KEEP UP WITH TREND. ALSO
INCREASED DEWPOINTS OVER SOUTH CENTRAL AND SE KS TO AGAIN KEEP UP
WITH CURRENT DEWPOINT READINGS OVER REGION. DECREASED RAIN
CHANCES...ESPECIALLY OVER WESTERN AREAS...AS OUR ATTENTION NOW TURNS
TO POSSIBLE REDEVELOPMENT ALONG TROUGH/DRY LINE THAT IS CURRENTLY
SITUATED FROM JUST WEST OF PRATT TO NEAR RSL.

THE MAIN FACTOR WITH REGARDS TO STORM DEVELOPMENT WILL BE HOW MUCH
CLEARING CAN TAKE PLACE AHEAD OF THIS SURFACE FEATURE. DEWPOINTS IN
THE LOW TO MID 50S SURE WONT INHIBIT STORM DEVELOPMENT. RIGHT NOW
IT LOOKS LIKE THE MOST LIKELY LOCATION FOR INITIATION WOULD BE
JUST EAST OF I-135. AGAIN...THIS WILL BE HIGHLY DEPENDANT ON HOW
UNSTABLE WE CAN GET JUST AHEAD OF TROUGH/DRYLINE. IF STORMS DO
DEVELOP THERE IS ENOUGH DEEP LAYER SHEAR TO SUPPORT SOME STRONG TO
EVEN POSSIBLY SEVERE STORMS. FEEL PREVIOUS HWO IS ON THE RIGHT
TRACK. SO WILL JUST UPDATE TO TAKE MORNING WORDING OUT.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 314 AM CST SAT JAN 28 2006/

DISCUSSION...
FORECAST CONCERN...
PRECIP/CONVECTIVE TRENDS TODAY...

UPPER TROF OVER COLORADO/NEW MEXICO WILL CONTINUE TO SHARPEN/DEEPEN
AS IT MOVES ACROSS THE CENTRAL PLAINS TODAY...TAKING ON A NEGATIVE
TILT AS IT MOVES FROM OKLAHOMA INTO THE OZARKS THIS EVENING/TONIGHT.
THE GFS AND NAM CONTINUE TO SUGGEST WEAK/MODEST ELEVATED INSTABILITY
WILL EXIST ACROSS MUCH OF CENTRAL/SOUTHEAST KANSAS THIS MORNING WITH
MOST UNSTABLE CAPES IN THE 500-1000 J/KG RANGE. THIS WILL CONTINUE
TO SUPPORT SCATTERED TO NUMEROUS CONVECTION INTO MIDDAY WITHIN
REGION OF LARGER SCALE LIFT AHEAD OF APPROACHING UPPER TROF...WITH
MARGINAL RISK FOR HAIL.

EXTENSIVE LOW CEILINGS WILL PLAGUE MUCH OF THE AREA UNTIL THE MID
LEVEL DRY SLOT AND VEERING LOW LEVEL FLOW NEAR APPROACHING SURFACE
FRONT ALLOW FOR SCOURING/PARTIAL CLEARING OF CLOUDS THIS AFTERNOON
ACROSS PORTIONS OF CENTRAL KANSAS AND THE FLINT HILLS. THIS COULD
ALLOW FOR NARROW WINDOW OF GREATER DESTABILIZATION TO OCCUR...FOR
AREAS ALONG/EAST OF THE TURNPIKE INTO THE LATE AFTERNOON...WHERE
SURFACE DEWPOINTS ARE LIKELY TO BE AROUND 50F. THIS WILL CONTINUE
TO SUPPORT A MARGINAL SEVERE HAIL AND WIND RISK FOR MAINLY
SOUTHEAST KANSAS...AS THIS REGION WILL BE SITUATED NEAR FAVORABLE
LIFT REGION FROM COUPLED/SPLIT UPPER JET SEGMENTS TOWARD 00Z.

MADE A SLIGHT UP TWEAK TO MAX TEMPERATURES TODAY ACROSS CENTRAL
KANSAS...WHERE TRANSIENT ZONE OF DEEPER MIXING/WARMING MAY RESULT
NEAR FRONTAL PASSAGE WHERE PARTIAL CLEARING WILL OCCUR. THIS COULD
ALLOW FOR BRIEF BOOST TO TEMPS BEFORE FALLING OFF IN THE MEAN LOW
LEVEL COLD ADVECTION REGIME TOWARD EVENING.

FOR SUNDAY...ANOTHER UPPER TROF WILL FOLLOW QUICKLY ON HEELS OF
FIRST WAVE...DIVING SOUTHEAST FROM THE NORTHERN ROCKIES ACROSS
THE NORTHERN/CENTRAL PLAINS AND MIDWEST. AS MENTIONED YESTERDAY IT
LOOKS LIKE MUCH OF THE MOISTURE WILL BE SWEPT EAST BEFORE THIS
SYSTEM ARRIVES...SO EXPECT MAINLY A PERIOD OF TRANSIENT CLOUDS AND
SPRINKLES AT BEST...SO WILL KEEP THE FORECAST DRY FOR NOW.

DRY AND RELATIVELY MILD WEATHER INTO MONDAY AND TUESDAY...WITH
TRANSIENT AND RATHER FLAT UPPER RIDGE MOVING THROUGH THE PLAINS. A
WEAK TROF TO THEN MOVE THROUGH FOR MID-WEEK...THOUGH TAP OF MOISTURE
LOOKS TO OCCUR LATE/EAST OF THE AREA...SO DRY FORECAST AS WELL
FOR NOW.

DARMOFAL

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    61  34  56  27 /  60  10  10  10
HUTCHINSON      60  32  55  26 /  50  10  10  10
NEWTON          59  35  55  27 /  60  10  10  10
ELDORADO        61  36  56  28 /  70  20  10  10
WINFIELD-KWLD   64  35  58  28 /  80  10  10  10
RUSSELL         56  29  52  23 /  40  10  10  10
GREAT BEND      57  29  53  24 /  40   5  10  10
SALINA          60  34  54  26 /  50  10  10  10
MCPHERSON       60  33  54  26 /  50  10  10  10
COFFEYVILLE     62  38  58  30 /  90  30  10  10
CHANUTE         60  38  56  29 /  90  30  10  10
IOLA            59  38  56  29 /  90  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 28, 10:44 AM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
1044 AM CST SAT JAN 28 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1044 AM CST SAT JAN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...MAINLY EAST OF A SALINA TO WICHITA TO WELLINGTON LINE. A
FEW STRONG OR SEVERE STORMS WILL BE POSSIBLE...MAINLY FOR HAIL UP TO
NICKEL OR QUARTER SIZE AND LOCALLY DAMAGING WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON TO THE
EAST OF A SALINA TO WICHITA TO WELLINGTON LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/LAWSON

In the hours before

Special weather statement, Jan 28, 3:03 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
303 PM CST SAT JAN 28 2006

KSZ051-052-282130-
MARION-MCPHERSON-
303 PM CST SAT JAN 28 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MARION AND MCPHERSON COUNTIES...

AT 300 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CANTON...OR 14 MILES EAST OF MCPHERSON...AND
MOVING NORTHEAST AT 35 MPH.

DIME SIZED HAIL AND WINDS TO 50 MPH ARE POSSIBLE FROM THIS
THUNDERSTORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

ES

The radar

The Wichita radar (KICT), 47 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Harvey

When
January 28, 3:17 PM CST to 3:29 PM CST
Where
Harvey County, 1 mi NE of Newton
Rating
F0
Path length
4 mi
Path width
50 yd
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -97.333

A landspout tornado touched down just northeast of Newton, blowing windows out of cars at an auto dealership, and downing light poles and large tree limbs.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493125.